Colorado, 2023Wildfire in Colorado, July 31, 2023
July 31, 2023 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 12 miles west-southwest of Delta in the Dominguez Escalante National Conservation Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 12 miles west-southwest of Delta in the Dominguez Escalante National Conservation Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 4:24 AM MST, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 4:24 AM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
524 AM MDT Mon Jul 31 2023
.SHORT TERM...(Today through Tuesday)
Issued at 330 AM MDT Mon Jul 31 2023
As expected, showers are still kicking out there as of 2AM, although
overall coverage is slowly diminishing and lightning activity has
finally come to an end. This activity will continue to slowly
diminish through the early morning hours, with the majority coming
to an end by daybreak. That said, there is a hint that the activity
currently in southeast Utah will last well into the daylight hours
before finally falling apart and giving way to this afternoon's
round of convection.
The well advertised monsoonal surge is well and truly underway, with
the high pressure centered over the Plains and that deep subtropical
moisture moving north along its western periphery. Dewpoints are up
across all of eastern Utah and western Colorado, with widespread
upper 40s to low 50s dewpoints, and around the Four Corners values
into the mid-60s! PWATs are up as well, with the 31/00z Grand
Junction sounding recording 0.95 inches, which is roughly in the top
10% of Precipitable Water values for that day and time. As the deep
moisture continues to push in from the south under this monsoonal
pattern, we will see a transition to heavy rain producing storms
likely starting this afternoon. Showers will kick off during the
late morning hours off the terrain, and with weak upper level flow,
slow moving storms are likely. This lead to an increasing flash
flood threat across the area over the course of the next few days.
As is typical with monsoonal patterns, showers and storms will
linger well into the overnight tonight before slowly diminishing
after midnight. Tuesday is shaping up to be fairly similar to today,
with that deep monsoonal moisture still pushing north into eastern
Utah and western Colorado. Waves rotating around the high will aid
in keeping storm coverage up and for showers and storms to fire
early and linger late. With all of this, expect cooler day time
temperatures and very mild overnights. Highs today will be near
normal, and for Tuesday they are forecast to drop to around 5
degrees below normal. Overnight lows will continue to run around 5
degrees above average thanks to the increased cloud cover and shower
activity. Overall, a welcome change of pace after such an unusually
warm and dry month.
.LONG TERM...(Tuesday night through Sunday)
Issued at 330 AM MDT Mon Jul 31 2023
The extended period will see a transition back to a drier pattern.
On Tuesday night, the high over the southern Plains and western
Gulf states has already expanded southwest over northern Mexico,
then expands farther out over the eastern Pacific through the end
of the week and into the weekend. As a result, as early as
Wednesday afternoon the moisture tap from the south will already
begin to break down with drier mid-level air beginning to push
into the Four Corners. By Thursday, zonal mid-level dry air
advection will overspread the remainder of the forecast area
gradually eroding the remnant moisture from this weekend's
monsoonal surge during the remainder of the week. Consequently,
the region is expected to experience a decreasing trend in diurnal
showers/thunderstorms with a commensurate decline in nocturnal
moist convection. By the end of the period, showers and
thunderstorms will become confined to the northern mountains and
along the central and southern portions of the Continental
Divide. As would be expected, increased sunshine and reduced
shower activity in zonal flow aloft will see temperatures climb
back to near normal levels.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 521 AM MDT Mon Jul 31 2023
Widespread mid and high level clouds are in place across the area,
along with lingering showers from yesterday's convection. These
showers will continue to diminish, but the next round of showers
and thunderstorms will kick off late this morning. Winds will be
generally light and southerly when not being influenced by nearby
storms, which could produce erratic winds with gusts up to 30
knots. Showers and storms that pass over a TAF site could briefly
lower VIS and CIGs, but otherwise VFR conditions will prevail.
Showers and storms will linger well into the overnight tonight
once again.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Jul 31, 1:41 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
241 AM MDT Mon Jul 31 2023
COZ001>014-017>023-UTZ022>025-027>029-010845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
241 AM MDT Mon Jul 31 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Overnight showers and storms will taper off during the early
morning, with today's round of activity beginning during the late
morning. As moisture continues to increase, expect to see threats
start to transition from lightning and gusty outflow winds to
lightning and heavy rains, with localized flash flooding becoming
a concern. Showers and storms will linger well into the overnight
period.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Widespread shower and thunderstorm activity will remain through
the midweek period, with concerns for localized flash flooding
peaking between Tuesday and Thursday. Drier air begins to work in
for the late week period. Temperatures will be near to below
normal through Thursday, before returning to near normal values
for the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 31, 7:09 AM MST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
809 AM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 4 N Tiffany 37.09N 107.53W
07/31/2023 M1.26 inch La Plata CO CO-OP Observer
CO-OP Observer station IGCC2 Ignacio 8E.
0700 AM Rain 2 E Breen 37.18N 108.04W
07/31/2023 M0.83 inch La Plata CO Cocorahs
Cocorahs station CO-LP-78 Hesperus 6.9S.
0700 AM Rain Blanding 37.62N 109.49W
07/31/2023 M0.74 inch San Juan UT Cocorahs
Cocorahs station UT-SJ-9 Blanding 0.3 WSW.
0700 AM Rain 1 NW Yellow Jacket 37.54N 108.74W
07/31/2023 M0.57 inch Montezuma CO Cocorahs
Cocorahs station CO-MZ-55 Yellow Jacket 1NW.
0700 AM Rain 5 S Vallecito 37.31N 107.61W
07/31/2023 M0.57 inch La Plata CO Cocorahs
Cocorahs station CO-LP-113 Bayfield 5.2 N.
0700 AM Rain Rico 37.69N 108.03W
07/31/2023 M0.51 inch Dolores CO Cocorahs
Cocorahs station CO-DR-15 Rico 0.4 N.
&&Local storm report, Jul 31, 7:31 AM MST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
831 AM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 5 NE Canyonlands Np 38.45N 109.82W
07/31/2023 M1.10 inch San Juan UT CO-OP Observer
CO-OP Observer station CNYU1 Canyonlands the
Neck.
&&Local storm report, Jul 31, 7:33 AM MST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
833 AM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Tstm Wnd Gst 1 S Basalt 39.36N 107.03W
07/30/2023 M55 MPH Pitkin CO Mesonet
Mesonet station CO101 082w023 Basalt-Holland
Hills.
1040 PM Tstm Wnd Gst 6 NNW La Sal Jct 38.39N 109.43W
07/30/2023 M47 MPH San Juan UT Mesonet
Mesonet station PC188 Hole N The Rock.
1000 PM Tstm Wnd Gst 1 N Castle Valley 38.65N 109.40W
07/30/2023 M46 MPH Grand UT Mesonet
Mesonet station UCL26 Castlevalley - Agrimet
Csvu.
&&Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- July 31, 9:42 AM MST to 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Property damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Little Mesa Fire started in late July from a lightning strike 12 miles west-southwest of Delta in the Dominguez Escalante National Conservation Area. The fire grew to 4,009 acres before it was contained in mid September.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2023$1.7 million · 1 event
- Lightning Strike in South Carolina, July 31, 2023$1.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 31, 2023$675,000 · 1.5 in hail · 4 events
- Hail and Lightning Strike in Arizona, July 31, 2023$600,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Colorado, July 31, 2023$310,000 · 1.25 in hail · 10 events
- Flood and Damaging Winds in Florida, July 31, 2023$240,000 · 50 kt wind · 4 events
- Damaging Winds in Louisiana, July 31, 20231 injured · $57,000 · 50 kt wind · 11 events
- Excessive Heat in Louisiana, July 31, 202336 events
- Damaging Winds in North Carolina, July 31, 2023$30,000 · 50 kt wind · 5 events
- Excessive Heat in Texas, July 31, 202321 events
- Heat in Oklahoma, July 31, 202320 events
- Damaging Winds in South Carolina, July 31, 2023$5,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122794.